Liraglutide-associated acute pancreatitis

Emily Knezevich, Theresa Crnic, Scott Kershaw, Andjela Drincic

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

Purpose. A case of acute pancreatitis associated with liraglutide is reported. Summary. A 53-year-old African-American man (height, 185.4 cm; weight, 108.6 kg) with type 2 diabetes mellitus arrived at the emergency department (ED) with newonset intolerable abdominal pain in the right upper quadrant and left upper quadrant that had appeared suddenly and lasted two to three hours. He had nausea but no vomiting, with tenderness in the epigastric region. In the ED, his serum amylase concentration was found to be extremely elevated (3,963 units/L), as was his serum lipase concentration (>15,000 units/L). In addition to type 2 diabetes, his medical history included hyperlipidemia, hypertension, peripheral neuropathy, erectile dysfunction, and obesity. His home medications included aspirin 81 mg orally daily, metformin 1000 mg orally every morning and 1500 mg every evening, simvastatin 80 mg orally daily at bedtime, tadalafil 20 mg orally as needed, glimepiride 4 mg orallytwice daily, and liraglutide 1.2 mg subcutaneously daily. Two months before his arrival to the ED, the patient's dosage of liraglutide was increased from 0.6 to 1.2 mg subcutaneously daily. Radiographic data were obtained, and acute pancreatitis was diagnosed. Liraglutide was discontinued indefinitely after ruling out elevated triglycerides as the cause of pancreatitis. The patient was initiated on standard therapy for acute pancreatitis and discharged eight days later with complete resolution of symptoms and normal laboratory test values. Conclusion. A 53-year-old man with type 2 diabetes mellitus developed a probable case of liraglutide-induced acute pancreatitis after receiving the drug for approximately two months.

Original languageEnglish
Pages (from-to)386-389
Number of pages4
JournalAmerican Journal of Health-System Pharmacy
Volume69
Issue number5
DOIs
StatePublished - Mar 1 2012

Fingerprint

Pancreatitis
Type 2 Diabetes Mellitus
Hospital Emergency Service
glimepiride
Simvastatin
Metformin
Peripheral Nervous System Diseases
Erectile Dysfunction
Amylases
Hyperlipidemias
Serum
Lipase
African Americans
Nausea
Abdominal Pain
Aspirin
Vomiting
Triglycerides
Obesity
Liraglutide

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Health Policy

Cite this

Liraglutide-associated acute pancreatitis. / Knezevich, Emily; Crnic, Theresa; Kershaw, Scott; Drincic, Andjela.

In: American Journal of Health-System Pharmacy, Vol. 69, No. 5, 01.03.2012, p. 386-389.

Research output: Contribution to journalArticle

Knezevich, Emily ; Crnic, Theresa ; Kershaw, Scott ; Drincic, Andjela. / Liraglutide-associated acute pancreatitis. In: American Journal of Health-System Pharmacy. 2012 ; Vol. 69, No. 5. pp. 386-389.
@article{8e6fb34cf9cb434589fab0ce8c3e0f77,
title = "Liraglutide-associated acute pancreatitis",
abstract = "Purpose. A case of acute pancreatitis associated with liraglutide is reported. Summary. A 53-year-old African-American man (height, 185.4 cm; weight, 108.6 kg) with type 2 diabetes mellitus arrived at the emergency department (ED) with newonset intolerable abdominal pain in the right upper quadrant and left upper quadrant that had appeared suddenly and lasted two to three hours. He had nausea but no vomiting, with tenderness in the epigastric region. In the ED, his serum amylase concentration was found to be extremely elevated (3,963 units/L), as was his serum lipase concentration (>15,000 units/L). In addition to type 2 diabetes, his medical history included hyperlipidemia, hypertension, peripheral neuropathy, erectile dysfunction, and obesity. His home medications included aspirin 81 mg orally daily, metformin 1000 mg orally every morning and 1500 mg every evening, simvastatin 80 mg orally daily at bedtime, tadalafil 20 mg orally as needed, glimepiride 4 mg orallytwice daily, and liraglutide 1.2 mg subcutaneously daily. Two months before his arrival to the ED, the patient's dosage of liraglutide was increased from 0.6 to 1.2 mg subcutaneously daily. Radiographic data were obtained, and acute pancreatitis was diagnosed. Liraglutide was discontinued indefinitely after ruling out elevated triglycerides as the cause of pancreatitis. The patient was initiated on standard therapy for acute pancreatitis and discharged eight days later with complete resolution of symptoms and normal laboratory test values. Conclusion. A 53-year-old man with type 2 diabetes mellitus developed a probable case of liraglutide-induced acute pancreatitis after receiving the drug for approximately two months.",
author = "Emily Knezevich and Theresa Crnic and Scott Kershaw and Andjela Drincic",
year = "2012",
month = "3",
day = "1",
doi = "10.2146/ajhp110221",
language = "English",
volume = "69",
pages = "386--389",
journal = "American Journal of Health-System Pharmacy",
issn = "1079-2082",
publisher = "American Society of Health-Systems Pharmacy",
number = "5",

}

TY - JOUR

T1 - Liraglutide-associated acute pancreatitis

AU - Knezevich, Emily

AU - Crnic, Theresa

AU - Kershaw, Scott

AU - Drincic, Andjela

PY - 2012/3/1

Y1 - 2012/3/1

N2 - Purpose. A case of acute pancreatitis associated with liraglutide is reported. Summary. A 53-year-old African-American man (height, 185.4 cm; weight, 108.6 kg) with type 2 diabetes mellitus arrived at the emergency department (ED) with newonset intolerable abdominal pain in the right upper quadrant and left upper quadrant that had appeared suddenly and lasted two to three hours. He had nausea but no vomiting, with tenderness in the epigastric region. In the ED, his serum amylase concentration was found to be extremely elevated (3,963 units/L), as was his serum lipase concentration (>15,000 units/L). In addition to type 2 diabetes, his medical history included hyperlipidemia, hypertension, peripheral neuropathy, erectile dysfunction, and obesity. His home medications included aspirin 81 mg orally daily, metformin 1000 mg orally every morning and 1500 mg every evening, simvastatin 80 mg orally daily at bedtime, tadalafil 20 mg orally as needed, glimepiride 4 mg orallytwice daily, and liraglutide 1.2 mg subcutaneously daily. Two months before his arrival to the ED, the patient's dosage of liraglutide was increased from 0.6 to 1.2 mg subcutaneously daily. Radiographic data were obtained, and acute pancreatitis was diagnosed. Liraglutide was discontinued indefinitely after ruling out elevated triglycerides as the cause of pancreatitis. The patient was initiated on standard therapy for acute pancreatitis and discharged eight days later with complete resolution of symptoms and normal laboratory test values. Conclusion. A 53-year-old man with type 2 diabetes mellitus developed a probable case of liraglutide-induced acute pancreatitis after receiving the drug for approximately two months.

AB - Purpose. A case of acute pancreatitis associated with liraglutide is reported. Summary. A 53-year-old African-American man (height, 185.4 cm; weight, 108.6 kg) with type 2 diabetes mellitus arrived at the emergency department (ED) with newonset intolerable abdominal pain in the right upper quadrant and left upper quadrant that had appeared suddenly and lasted two to three hours. He had nausea but no vomiting, with tenderness in the epigastric region. In the ED, his serum amylase concentration was found to be extremely elevated (3,963 units/L), as was his serum lipase concentration (>15,000 units/L). In addition to type 2 diabetes, his medical history included hyperlipidemia, hypertension, peripheral neuropathy, erectile dysfunction, and obesity. His home medications included aspirin 81 mg orally daily, metformin 1000 mg orally every morning and 1500 mg every evening, simvastatin 80 mg orally daily at bedtime, tadalafil 20 mg orally as needed, glimepiride 4 mg orallytwice daily, and liraglutide 1.2 mg subcutaneously daily. Two months before his arrival to the ED, the patient's dosage of liraglutide was increased from 0.6 to 1.2 mg subcutaneously daily. Radiographic data were obtained, and acute pancreatitis was diagnosed. Liraglutide was discontinued indefinitely after ruling out elevated triglycerides as the cause of pancreatitis. The patient was initiated on standard therapy for acute pancreatitis and discharged eight days later with complete resolution of symptoms and normal laboratory test values. Conclusion. A 53-year-old man with type 2 diabetes mellitus developed a probable case of liraglutide-induced acute pancreatitis after receiving the drug for approximately two months.

UR - http://www.scopus.com/inward/record.url?scp=84857569892&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84857569892&partnerID=8YFLogxK

U2 - 10.2146/ajhp110221

DO - 10.2146/ajhp110221

M3 - Article

VL - 69

SP - 386

EP - 389

JO - American Journal of Health-System Pharmacy

JF - American Journal of Health-System Pharmacy

SN - 1079-2082

IS - 5

ER -